The Steinberg Symbol and Special Values of L-Functions

Cecilia Busuioc

Research output: Contribution to journalArticlepeer-review

146 Downloads (Pure)


The main results of this article concern the definition of a compactly
supported cohomology class for the congruence group $\Gamma_0(p^n)$ with values in the second Milnor K-group (modulo 2-torsion) of the ring of p-integers of the cyclotomic extension $\mathbb{Q}(\mu){p^n}). We endow this cohomology group with a natural action of the standard Hecke operators and discuss the existence of special Hecke eigenclasses in its parabolic cohomology. Moreover, for n = 1, assuming the non-degeneracy of a certain pairing on p-units induced by the Steinberg symbol when (p, k) is an irregular pair, i.e. $p|\frac{B_k}{k}$, we show that the values of the above pairing are congruent mod p to the L-values of a weight k, level 1 cusp form which satisfies Eisenstein-type congruences mod p, a result that was predicted by a conjecture of R. Sharifi.
Original languageEnglish
Pages (from-to)5999–6015
Number of pages17
JournalTransactions of the American Mathematical Society
Issue number11
Early online date21 Sept 2006
Publication statusPublished - Nov 2008

Cite this